A 73-year old man underwent a segmental liver resection for a solitary liver metastasis from a rectal carcinoma. On post-operative day one, an accidental potassium chloride infusion (total 29 mmol or 1135 mg of KCl) was given via the epidural catheter. Within a few hours this resulted in pruritus, progressive muscle spasms, decreased consciousness and vegetative symptoms such as tachycardia and hypertension. Subsequently respiratory insufficiency developed, necessitating intubation and ventilation of the patient with admission to the Intensive Care Unit. The patient received a single dose of 40 mg of dexamethasone intravenously to prevent or decrease possible myelum edema, and 100 ml x h(-1) of NaCl 0.9% infusion over the epidural catheter for several hours. The patient made a complete recovery, was extubated successfully six hours after ICU-admission and discharged home free of symptoms.